Hail, El Paso
- When
- August 10, 2:48 PM MST to 2:53 PM MST
- Where
- El Paso County, 6.58 mi NNW of Rush
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.920, -104.120
Several severe storms produced damaging hail up to around the size of baseballs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Several severe storms produced damaging hail up to around the size of baseballs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 10, 2:34 PM MST, 14 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 334 PM MDT Thu Aug 10 2017 .SHORT TERM...(This evening through Friday) Issued at 333 PM MDT Thu Aug 10 2017 ...Active Evening Ahead with Severe Storms Possible on the Plains... Boundary evident in satellite pictures this afternoon advancing steadily south and westward toward the Palmer Divide. A weak boundary has already formed along the Palmer Divide in response to normal upslope diurnal processes on each side of the divide. The bigger, more operative boundary will merge with it over the next couple hours. First round of convection associated with incoming shortwave has fired over the mountains and is now working east onto the plains. Storms will gradually increase in intensity through the afternoon, becoming strong to severe over the Pikes Peak Region by late in the day. From there, the severe potential will progress southeastward across the plains through the evening following the boundary. Storms are moving right along this afternoon. That is an indication of the stronger winds aloft. As the lower level winds crank up from the east through the afternoon, behind the boundary, shear values will increase to around at 50 knots. This will increase the potential for supercell storm development through the evening. Most storms will be capable of locally heavy rain, wind gusts to 50 mph, pea size hail and lightning. However, the larger, more organized, persistent supercells that develop will be capable of hail an inch or more in diameter, wind gusts to 60 mph or more and possibly even a tornado. There is also a flash flood threat this evening. The Hayden Pass scar probably has the lowest chance of getting hit tonight. High res models do not really have anything too intense moving across the scar. The Junkins scar may not get hit much at first, but as the boundary backs into the mountains later this evening, something more intense and long lasting could develop. Hi res models suggest this with late convective development in the vicinity of the scar. The Waldo probably has the greatest odds of getting hit this evening. This is where the models suggest the most persistent and possibly recurring storm development. Luckily, the Waldo is the most resilient of the 3 scars, having had both significant regrowth and mitigation. Another area of flash flood concern will be out east across the plains. There could be the local threat from supercells first. Then, later in the evening, the more widespread and persistent flash flood threat will start to materialize as convection merges into a complex somewhere along the Kansas border. .LONG TERM...(Friday night through Thursday) Issued at 333 PM MDT Thu Aug 10 2017 Will keep this brief due to ongoing active conditions. Primary longer term meteorological issues include strong to marginally severe storms at times(primarily into early next week), heavy rain/localized flash flood potential, pops and temperatures Recent longer range forecast model soundings, computer simulations and PV analysis suggest that a relatively moist airmass will continue over many portions of the forecast district into early next week with some drying and warming then anticipated by later next week. Projected capes/LI's and 0-6km bulk shears values in the 1000+ J/KG, -5C and 40+ knots ranges respectively at times are expected at times into Monday(favoring eastern sections), which will allow for the potential of strong to possibly severe storms at times during this time-frame. In addition, storms capable of producing heavy precipitation(including localized flash flooding potential at times) are also anticipated into at least late this weekend/early this week. As always, WFO Pueblo will issue hydro/severe products as needed. Finally, maximum temperatures generally running near to below mid-August climatological averages are anticipated into Monday, with maximum temperatures then running near to above mid-August climatological averages expected from Tuesday into next Thursday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 333 PM MDT Thu Aug 10 2017 Scattered thunderstorms will spread south and eastward across the plains through this evening as a boundary moves south through the region. Severe storm potential will be higher this evening than last due to the boundary and increased wind shear. Most storms will carry a risk of locally heavy rain, wind gusts to around 50 mph, pea size hail and lightning. However, from the Pikes Peak Region southeast across the plains, there will also be a risk of severe supercell storms producing large hail to an inch or more in diameter, wind gusts to 60 mph or more and possibly a tornado. The most likely period for severe storm development will start late this afternoon over the Pikes Peak Region and then carry southeast across the plains through the evening hours. MVFR, IFR and LIFR conditions can be expected in areas of precipitation. The KCOS, KPUB and KALS TAF sites could all see storms this evening, primarily until around 02 UTC. However, recent high res model runs are showing some additional storm development possible during the late evening hours at KCOS and KPUB, between about 4 and 7 UTC. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous Weather Outlook National Weather Service Pueblo CO 1156 AM MDT Thu Aug 10 2017 COZ058>089-093>099-111800- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1156 AM MDT Thu Aug 10 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated storms will be developing over the mountains and Pikes Peak Region early this afternoon. Then, late in the day through the evening, the storms will spread south and eastward across the rest of the plains as a boundary moves south through the region. Severe storm potential will be higher today than previous days due to the boundary and increased wind shear. Most storms today will carry a risk of locally heavy rain, wind gusts to around 50 mph, pea size hail and lightning. However, from the Pikes Peak Region southeast across the plains, there will also be a risk of severe supercell storms producing large hail to an inch or more in diameter, wind gusts to 60 mph or more and possibly a tornado. Flash flooding will also be a possibility, particularly on burn scars and urban areas. The most likely period for severe storm development will start late today over the Pikes Peak Region and then carry southeast across the plains through the evening hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be daily chances of thunderstorms across the area through Wednesday, with the greatest coverage of storms expected to be over and near the higher terrain. The main threats from storms will be lightning and locally heavy rain, with the potential for flash flooding, especially across area burn scars. Small hail and gusty outflow winds will also be possible with a few of the stronger storms. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across southeast and south central Colorado. 50/50
Special Weather Statement
National Weather Service Pueblo CO
328 PM MDT THU AUG 10 2017
COZ084-085-102200-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
328 PM MDT THU AUG 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
400 PM MDT...
At 328 PM MDT, Doppler radar was tracking a strong thunderstorm near
Calhan, or 26 miles east of Colorado Springs, moving southeast at 25
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Calhan, Yoder and Rush.
LAT...LON 3899 10405 3874 10405 3871 10407 3890 10448
3906 10438
TIME...MOT...LOC 2128Z 293DEG 23KT 3896 10435
PGWSpecial Weather Statement National Weather Service Pueblo CO 330 PM MDT THU AUG 10 2017 COZ086>088-102200- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 330 PM MDT THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO... NORTHWESTERN LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 400 PM MDT... At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles south of Salt Creek, or 16 miles south of Pueblo, moving southeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Colorado City. LAT...LON 3797 10477 3814 10468 3799 10413 3775 10427 TIME...MOT...LOC 2129Z 293DEG 23KT 3803 10465 PGW
The Pueblo radar (KPUX), 51 km away, was scanning. The volume nearest the first event began at 21:50 UTC.
16 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706879, 706880, 706881, 706882, 706883, 706884, 706885, 706886, 706887, 706888, 706889, 706890, 706891, 706892, 706893, 706894.